Button to scroll to the top of the page.
Zariphopoulou, Thaleia

Thaleia Zariphopoulou

Professor
Department of Mathematics, Department of Information, Risk, and Operations Management

Chair in Mathematics | V. F. Neuhaus Centennial Professorship in Finance

Stochastic Control and Mathematical Finance
zariphop@math.utexas.edu

Phone: 512-471-7170

Office Location
RLM 11.170

Postal Address
The University of Texas at Austin
MATHEMATICS
2515 SPEEDWAY, Stop C1200
AUSTIN, TX 78712-1202

Ph.D., Brown University (1989)

Research Interests

Financial Mathematics, Stochastic Optimization, Quantitative Finance

Short Bio

Thaleia Zariphopoulou is the holder of the Presidential Chair of Mathematics and the V.F. Neuhaus Professorship of Finance at the University of Texas at Austin. Previously, she was the Laun Professor at the University of Wisconsin, Madison and from 2009-2012, the first holder of the Oxford-Man Chair in Quantitative Finance at the University of Oxford.

Her area of expertise is Financial Mathematics and Stochastic Optimization. She has published extensively in the areas of investments and valuation in incomplete markets, and introduced novel approaches to indifference valuation and dynamic risk preferences.

She has served very actively the community of Financial Mathematics. She sits on the editorial board of eleven academic journals and monograph series, and she is the Editor of the SIAM Series in Financial Mathematics. She has served in various prize committees and panels. She has also been the Vice-Chair (2007-2010) of the SIAG Activity Group in Financial Mathematics and Engineering, and has served as Vice-President (2004-2006) and President (2006-2008) of the Bachelier Finance Society.

In 2012, she was elected SIAM Fellow and in 2014, she was an invited speaker at the International Congress of Mathematicians in Seoul.

PUBLICATIONS

  1. Investment-consumption models with transaction costs, Proceedings of the 29th IEEE Conference Decision and Control, Honolulu, HI (1990).
  2. An optimal investment-consumption model with borrowing (with W.H. Fleming), Mathematics of Operations Research 16 (1991) 802-822.
  3. Consumption-investment models with constraints, Proceedings of the 30th IEEE Conference on Decision and Control, Brighton, England, (1991) 1311-1316.
  4. Investment-consumption models with transaction fees and Markov-chain parameters, SIAM Journal on Control and Optimization 30 (1992) 613-636.
  5. Pricing options with transaction costs (with M. H. A. Davis and V. Panas), Proceedings of International Conference in Finance, ESSEC-AFFI, Paris, France (1992).
  6. Optimal investment with undiversifiable income risk (with D. Duffie), Mathematical Finance 3 (1993) 135-148.
  7. European option pricing with transaction costs (with M. H. A. Davis and V. Panas), SIAM Journal on Control and Optimization 31 (1993) 470-493.
  8. Asymptotic results for long term investments (with C. F. Huang), Proceedings of International Conference in Finance, ESSEC-AFFI, La Baule, France (1993).
  9. Consumption and investment models with constraints, SIAM Journal on Control and Optimization 32 (1994) 59-85.
  10. Numerical schemes for investment models with singular transactions (with A. Tourin), Computational Economics 7 (1994) 287-307.
  11. American options and transaction fees (with M. H. A. Davis), in Mathematical Finance, Springer-Verlag, (1995).
  12. Portfolio selection with transaction costs (with A. Tourin), Progress in Probability 36 (1995) 385-391.
  13. Optimal environmental management in the presence of irreversibilities (with J. Scheinkman), Proceedings of Fondazione Eri Enrico Mattei, Nota di Lavorno 15 (1996).
  14. Optimal consumption and investment when investment opportunities are better for the rich than for the poor (with H. Koo), Proceedings of International Conference in Finance, AFFI, Geneva, Switzerland (1996).
  15. Hedging in incomplete markets with HARA utility (with D. Duffie, W. H. Fleming and H. M. Soner), Journal of Economic Dynamics and Control 21 (1997) 753-782.
  16. Viscosity solutions and numerical schemes for models with singular policies (with A.Tourin), in Numerical Methods in Finance, Newton Institute, Cambridge University Press (1997) 245-269.
  17. Optimal consumption and portfolio choice with borrowing constraints (with J. L. Vila), Journal of Economic Theory 7 (1998) 402-431.
  18. Pricing Models with transaction fees (with J. E. Hodder), Stochastic Analysis, ControlOptimization and Applications: a volume in honor of W.H. Fleming, W.M. McEneaney, G.Yin and Q. Zhang (eds.), in Systems and Control: Foundations and Applications, Birkhäuser, Boston (1999) 567-584.
  19. Turnpike behavior of long-term investments (with C.F. Huang), Finance and Stochastics 2 (1999) 1-20.
  20. Bounds on prices of contingent claims in an inter-temporal economy with proportional transaction costs and general preferences (with G. Constantinides), Finance and Stochastics 3 (1999) 345-369.
  21. Comment on “The valuation of contingent claims under portfolio constraints: Reservation buying and selling prices”, European Finance Review 3 (1999) 389-392.
  22. Optimal investment and consumption models with nonlinear stock dynamics, Mathematical Methods of Operations Research 50 (1999) 271-296.
  23. Transaction costs in portfolio management and derivative pricing, Introduction to Mathematical Finance, Symposia in Applied Mathematics, AMS, D. Heath and R. Swindle (eds.) (2000) 101-164.
  24. On level curves of value functions in optimization models of expected utility (with C. Tiu), Mathematical Finance 10 (2000) 323-338.
  25. Asset valuation with unhedgeable risks, Proceedings of Conference on Decision and Control (2000) 18-27.
  26. Computation of distorted probabilities for diffusion processes via stochastic control methods (with V. Young), Insurance: Mathematics and Economics 27 (2000) 1-18.
  27. Numerical schemes for variational inequalities arising in international asset pricing (with J.E. Hodder and A. Tourin), Computational Economics 17 (2001) 43-80.
  28. A solution approach to valuation with unhedgeable risks, Finance and Stochastics 5 (2001) 61-82.
  29. Free boundary problems in asset pricing, Complementarity: applications, algorithms and extensions, M.C. Ferris, O.L. Mangasarian and J.-S. Pang (eds.), Kluwer Academic Publishers (2001) 104-136.
  30. Bounds on derivative prices in an inter temporal setting with proportional costs and multiple securities (with G. Constantinides), Mathematical Finance 11 (2001) 331-346.
  31. Environmental models with irreversible decisions (with J. Scheinkman), Journal of Economic Theory 96 (2002) 180-207.
  32. Pricing dynamic insurance risks: an expected utility approach (with V. Young), Scandinavian Actuarial Journal 4 (2002) 16-30.
  33. Stochastic control methods in asset pricing, Handbook of Stochastic Analysis and Applications, D. Kannan and V. Lakshmikantham (eds.), Marcel Dekker (2003) 102-145.
  34. Pricing early exercise claims in incomplete markets (with A. Oberman), Computational Management Science, 1 (2003) 75-107.
  35. A wealth-dependent investment opportunity set: its effects on optimal consumption and portfolio decisions (with S. Choi, H.-K. Koo and G. Shim), Annals of Economics and Finance, 4 (2), (2003) 427-469.
  36. An example of indifference prices under exponential preferences (with M. Musiela), Finance and Stochastics, 8 (2004) 229-239.
  37. A valuation algorithm for indifference prices in incomplete markets (with M. Musiela), Finance and Stochastics, 8 (2004) 399-414.
  38. Indifference prices of early exercise claims (with M. Musiela), Contemporary Mathematics, American Mathematical Society, 351, Proceedings of the AMS-IMS-SIAM Joint Summer Research Conference on Mathematics of Finance, G. Yin and Q. Zhang (eds.), AMS, (2004) 259-272.
  39. Bounds and asymptotic approximations when volatility is random (with R. Sircar), SIAM Journal on Control and Optimization, 43 (2005), 1328-1353.
  40. Pricing Insurance via Stochastic Control: optimal consumption and terminal wealth (with V. Young), Finance, 25 (2005), 141-155.
  41. Dynamic asset allocation and consumption choice in incomplete markets (with S. Stoikov), Australian Economic Papers, 44(4), (2005), 414-454.
  42. Investment and valuation under backward and forward dynamic exponential utilities in a stochastic factor model (with M. Musiela), Advances in Mathematical Finance, (2007), 303-334.
  43. Utility valuation of Credit Derivatives: Single and two-name case (with R. Sircar), Advances in Mathematical Finance, (2007), 279-301.
  44. Credit Derivatives and risk aversion (with T. Leung and R. Sircar), Advances in Econometrics (2008), 275-291.
  45. On maturity-independent risk measures (with G. Zitkovic), Proceedings of 47th IEEE Conference on Decision and Control (2008), 5569-6501.
  46. Options: current perspectives, The New Palgrave Dictionary of Economics, 2nd Edition, S. N. Durlauf and L. E. Blume (eds.), (2008).
  47. Investment performance measurement under asymptotically linear risk tolerance (with T. Zhou), Handbook of Numerical Analysis, P.G.Ciarlet (ed.), (2009), 227-253.
  48. Portfolio choice under dynamic investment performance criteria (with M. Musiela), Quantitative Finance, 9(2), (2009), 161-170.
  49. Derivative pricing, investment management and the term structure of exponential utilities: The case of binomial model (with M. Musiela), Indifference Pricing, R. Carmona (ed.), Princeton University Press, (2009), 3-41.
  50. Optimal asset allocation in a stochastic factor model – an overview and open problems, RADON Series on Computational and Applied Mathematics, Advanced Financial Modeling, A. Hansjorg, W. Runggaldier and W. Schachermayer eds., 8 (2009), 427-453.
  51. Utility valuation of Credit Derivatives and applications to CDOs (with R. Sircar), Quantitative Finance, 10 (2010), 195-208.
  52. Indifference valuation in incomplete binomial models (with M. Musiela and K. Sokolova), Mathematics in Action, 3(2), (2010), 1-36.
  53. Portfolio choice under space-time monotone performance criteria (with M. Musiela), SIAM Journal on Financial Mathematics,1 (2010), 326-365.
  54. Maturity-independent risk measures (with G. Zitkovic), SIAM Journal on Financial Mathematics,1 (2010), 266-288.
  55. Stochastic partial differential equations and portfolio choice (with M. Musiela), Contemporary Quantitative Finance, Springer-Verlag, (2010), 195-215.
  56. Initial investment choice and optimal future allocations under time-monotone performance criteria (with M. Musiela), International Journal of Theoretical and Applied Finance, 14(1) (2011), 61-81.
  57. Forward indifference valuation of American options (with T. Leung and R. Sircar), Stochastics 84(5-6), (2012), 741-770.
  58. An approximation scheme for the solution of the optimal investment problem in an incomplete market (with S. Nadtochiy), SIAM Journal on Financial Mathematics, 4(1) (2013), 494-538.
  59. A class of homothetic forward investment performance processes with non-zero volatility (with S. Nadtochiy), Inspired by Finance, Springer-Verlag, (2013), 475-505.
  60. On the optimal wealth process in a log-normal market: applications to risk management (with P. Monin), Journal of Financial Engineering, 1(2), (2014).
  61. Stochastic modeling and methods in portfolio management, Proceedings of the International Congress of Mathematicians, Seoul (2014).
  62. Forward performance processes in incomplete markets and ill-posed HJB equations (with M. Shkolnikov and R. Sircar), SIAM Journal on Financial Mathematics, 7, (2016), 588-618.
  63. Forward exponential indifference valuation in an incomplete binomial model (with M. Musiela and E. Sokolova), Advanced Modeling in Mathematical Finance, In honor of E. Eberlein, Springer Proceedings in Mathematics and Statistics, (2016), 277-302.
  64. Portfolio optimization and stochastic volatility asymptotics (with J.-P. Fouque and R. Sircar), Mathematical Finance, 27(3), (2017), 704-745.
  65. Dynamically consistent investment criteria under model uncertainty: the robust forward criteria (with S. Kallblad and J. Obloj), Finance and Stochastics, to appear.
  66. Representation of homothetic forward performance processes via ergodic and infinite horizon quadratic BSDE in stochastic factor models (with G. Liang), SIAM Journal on Financial Mathematics, to appear.

Submitted for publication

  1. Mean field and N-agent games for optimal investment under relative performance concerns (with D. Lacker)
  2. On the Black’s equation for the local risk tolerance function (with S. Kallblad)
  3. An ergodic BSDE approach to forward entropic risk measures: representation and large-maturity behavior (with W.F. Chong, Y. Hu and G. Liang)
  4. Predictable forward performance processes: The binomial case (with B. Angoshtari and X. Y. Zhou)
  5. Optimal contract for a fund manager with capital injections and endogenous trading constraints (with S. Nadotchiy)

 

  • Presidential Chair in Mathematics, 2012-present
  • Visiting Professor, Oxford, Mathematical Institute, 2017-2020
  • Oxford-Man Institute, Associate Member, 2012-present
  • Oxford-Man Chair in Quantitative Finance, 2009-2012
  • V. F. Neuhaus Centennial Professorship, 1999-present
  • Romnes Fellowship, University of Wisconsin-Madison, 1997-2000
  • Chair, Laun Professorship of Finance, 1995-2000
  • Alfred P. Sloan Foundation Fellowship, 1995-1997
  • SIAM Fellow 2012
  • Invited Speaker, International Congress of Mathematicians, Seoul 2014

 

Fall 2018:  Stochastic Processes and their Applications, MA 394C

Ms. Linda Gianoly

lgianoly@math.utexas.edu